Virginia, 2021

Hail in Virginia, September 28, 2021

September 28, 2021 · NWS LWX · 10 events in 5 counties and zones

Several supercell thunderstorms produced large hail across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several supercell thunderstorms produced large hail across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 28, 2:24 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 28, 2:24 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
324 PM EDT Tue Sep 28 2021

.SYNOPSIS...
A cold front will progress through the area later this evening. High
pressure will build overhead during the middle to latter portions of
the week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Showers/thunderstorms associated with the passage of a prominent mid-
level shortwave this morning are now situated off to our south and
east. A cirrus shield remains across much of the forecast area in
the wake of this activity, but enough breaks in the cloud cover have
developed to get some surface heating/boundary layer
destabilization. After being capped for much of the morning,
SPC mesoanalysis now indicates that little inhibition remains
for surface based parcels across far northern MD. Large scale
forcing for ascent is minimal in the wake of this morning's
shortwave passage, and there aren't any well defined surface
boundaries either, outside of the cold front which currently
extends across central PA.

All CAMs really struggled with the evolution of the largely elevated
convection this morning, so not much stock is being placed in
00/12z CAM solutions which had relatively higher areal coverage
of storms this afternoon and much lower areal coverage of the
elevated convection this morning. With no strong surface
convergence across the area, westerly flow in the boundary
layer, and little in the way of large scale forcing for ascent,
the expectation is that areal coverage of storms this afternoon
will be rather low, and primarily confined to east of the Blue
Ridge. As a result, POPs have been lowered for this afternoon.
One feature that may ultimately serve as a focus for development
of thunderstorms this afternoon is a tongue of higher moisture
at 850 hPa and 925 hPa evident on SPC mesoanalysis to the south
of the frontal boundary. This zone of slightly higher quality
boundary layer moisture is located just to the north of the
Mason- Dixon Line currently and should translate toward the
south over time. Some agitated cumulus is evident on satellite
close to this feature, but some stable mountain waves are as
well, suggesting that weak capping may exist. Eventually,
isolated to widely scattered showers and thunderstorms are
expected to develop within this zone as well as along the
surface cold front as they drop southward through the area.
MLCAPE values are expected to increase to around 1500-200 J/kg,
and effective shear values will be around 20-30 knots, so some
organized multicells may be possible. Mid-level lapse rates will
be well above normal for the Mid-Atlantic, with values
generally between 7 and 8 C/km. With these mid-level lapse rates
in place and very cool air aloft, large hail may also be a
threat in addition to damaging winds in any well-established
storms.

Storms will quickly dissipate after dark as the surface cold
front presses southward through the area. Winds will turn
northerly and temperatures overnight will drop into the 50s for
most.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
A quiet stretch of weather is expected during the short term period.
The overall pattern at upper levels will remain rather stagnant
tomorrow through Thursday, with an upper low centered over New
England and a narrow, but high amplitude ridge off to our west,
extending from Florida northward to Hudson Bay. This will
maintain deep layer north-northwesterly flow between the two
features. North- northwesterly flow will transport relatively
cool and dry air into the region, and our positioning on the
backside of the trough/ frontside of the ridge will maintain
large scale subsidence overhead. As a result, high pressure at
the surface will slowly build southward toward our area from the
Great Lakes. Mostly sunny skies are expected both days, along
with slightly below normal temperatures. Highs will reach into
the upper 60s/low 70s, and lows will bottom out in the 40s and
lower 50s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
On Friday a cut off low over New England will gradually shift
further northward as upper level ridging over the Midwest traverses
eastward. As a result, surface high pressure remains in control of
the region through the majority of the weekend. The ridge will then
begin to break down some late this weekend into early next week as
high pressure shifts offshore. As the upper level pattern becomes
more zonal, weak shortwave energy will be allowed to track eastward,
resulting in a weak wave of low pressure to pass north of our area.
Some differences in timing and placement of this low in the
deterministic guidance, which is typical this far out. Therefore
while conditions are expected to remain dry for the majority of the
weekend, chances for showers arise for Sunday and Monday.
Temperatures are expected to remain seasonable for this time of
year, with daytime highs in the low to mid 70s and overnight lows in
the 50s.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Prevailing VFR conditions are expected at the terminals through
Thursday. The only potential weather concern over the next few days
will be the potential for thunderstorms this afternoon and evening.
Confidence is decreasing with respect to thunderstorm formation this
afternoon and evening. Still think that there will be some activity
around, but potentially with lesser areal coverage than was
previously expected. As a result the VCTS has been removed from IAD
and CHO. Any storms that do form will wind down this evening.

A cold front will push through the terminals tonight, causing winds
to turn out of the north. Light north to northwesterly winds and VFR
conditions are expected on both Wednesday and Thursday.

&&

.MARINE...
Prevailing sub-SCA level winds are expected during the day today.
Showers and thunderstorms are expected to form later this
afternoon/evening. These storms may be capable of producing both
strong winds and hail. As a result SMWs may be needed this afternoon
and evening. SCA level winds out of the north are expected in the
wake of a cold front later tonight through the first half of
tomorrow. Sub-SCA conditions are expected tomorrow afternoon
through Thursday as high pressure builds in from the north.

No marine hazards expected Friday and Saturday with high pressure in
control. As a result, expect generally light WNW winds during this
time. North/northwesterly winds become more variable by Saturday as
the center of the surface ridge crosses through.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 11 PM this evening to 11 AM EDT
     Wednesday for ANZ531>533-539>541.
     Small Craft Advisory from 11 PM this evening to 6 PM EDT
     Wednesday for ANZ534-537-543.

&&

SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...SOUZA
AVIATION...SOUZA/KJP
MARINE...SOUZA/KJP
Hazardous weather outlook, Sep 28, 3:08 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
408 PM EDT Tue Sep 28 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-291000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
408 PM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

An isolated severe thunderstorm capable of producing damaging
winds or large hail is possible through early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed this afternoon.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-291000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
408 PM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

An isolated severe thunderstorm capable of producing damaging
winds or large hail is possible through early evening, mainly
east of the Blue Ridge.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed this afternoon.

MDZ001-501-502-VAZ503-504-WVZ501>506-291000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
408 PM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 28, 3:55 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
455 PM EDT TUE SEP 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             2 SE MASSANUTTEN        38.39N  78.71W
09/28/2021  M1.00 INCH       ROCKINGHAM         VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2106033

CPB

The radar

The Sterling radar (KLWX), 125 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Rockingham

When
September 28, 3:55 PM EST
Where
Rockingham County, 1.77 mi NE of Mc Gaheysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.390, -78.710

There were a couple reports of quarter size hail near Massanutten.

Hail, Rockingham

When
September 28, 4:03 PM EST
Where
Rockingham County, 1.91 mi ENE of Rocky Bar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.361, -78.648

Golf ball size hail was reported in the 2000 block of Shady Acres Drive in Elkton.

Hail, Greene

When
September 28, 4:05 PM EST
Where
Greene County, 2.32 mi SSW of Kinderhook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.340, -78.448

Quarter size hail was reported near McMullen.

Hail, Rockingham

When
September 28, 4:07 PM EST
Where
Rockingham County, 0.39 mi W of Beldor
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.350, -78.607

Quarter size hail was reported in Beldor.

Hail, Greene

When
September 28, 4:11 PM EST
Where
Greene County, 2.04 mi NE of Standardsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.320, -78.402

Nickel to quarter size hail accumulated up to 2 inches deep just northeast of Stanardsville.

Hail, Albemarle

When
September 28, 4:50 PM EST
Where
Albemarle County, 2.05 mi N of Earlysville
Measured
1.5 in hail
Reported by
911 Call Center
Coordinates
38.200, -78.479

Quarter to ping pong ball size hail was reported just north of Earlysville.

Hail, Madison

When
September 28, 4:55 PM EST
Where
Madison County, 0.51 mi N of Five Forks
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.307, -78.129

Hail up to half dollar size was reported near Five Forks.

Hail, Orange

When
September 28, 5:02 PM EST
Where
Orange County, 0.66 mi WNW of Verdtersville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.275, -77.891

Up to golf ball size hail was reported near Rhoadsville.

Hail, Albemarle

When
September 28, 5:20 PM EST
Where
Albemarle County, 1.01 mi SW of Proffit
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.108, -78.441

Quarter to golf ball size hail was reported near Hollymead and Carrsbrook.

Hail, Albemarle

When
September 28, 6:22 PM EST
Where
Albemarle County, 1.5 mi E of Farmington
Measured
1 in hail
Reported by
911 Call Center
Coordinates
38.047, -78.523

Quarter size hail was reported just west of the Charlottesville city limits.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976615, 976616, 976617, 976619, 976620, 976621, 976622, 977479, 976623, 976624.